Ohio, 2023Damaging Winds in Ohio, April 5, 2023
April 5, 2023 · NWS RLX · 2 events in 1 county or zone
Warm, southerly flow raised temperatures well above normal on the afternoon of April 5th ahead of a cold front. This helped lead the charge for strong to severe thunderstorms to sprout across Perry County late in the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm, southerly flow raised temperatures well above normal on the afternoon of April 5th ahead of a cold front. This helped lead the charge for strong to severe thunderstorms to sprout across Perry County late in the afternoon. Damaging wind gusts resulted in several areas of downed trees and power lines near the town of Somerset. A local weather station near the town of Mulligan observed a 67 mile per hour wind gust at the time storms caused the downed trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 5, 1:33 PM EST, 3 hours 32 minutes earlier.
Area forecast discussion, Apr 5, 1:33 PM EST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
233 PM EDT Wed Apr 5 2023
.SYNOPSIS...
A strong cold front poses the risk of severe storms late this
afternoon into tonight. Dry weather returns for Friday into the
weekend. Warmer by the middle of next week.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 230 PM Wednesday...
Key Points:
* Unseasonably warm temperatures flirt with setting records this
afternoon.
* Line of strong to severe storms arrive into the Ohio River
Valley this evening. Damaging winds continue to be the primary
concern, but can't rule out large hail and the chance for
tornadoes either.
* Cold front progresses through the area late tonight into
Thursday with shower and storm chances diminishing from west
to east.
Strong warm air advection within a southwesterly flow regime has
yielded an unseasonably warm afternoon across the Central
Appalachians. Despite the cirrus shield loitering overhead,
hourly temperatures have risen into the low to mid 80s for much
of the lower elevations with the assistance of breezier low
level winds. As it currently stands, Clarksburg has already
exceeded their daily high temperature record for today, with a
few more sites aiming in the same direction.
Radar trends are beginning to ramp up this afternoon in two
different segments. Some agitated cumulus fields are beginning
to sprout along the mountains this afternoon, which may further
develop into diurnally driven convection. The more impressive
area of convection resides in the Ohio Valley this afternoon
with a line of showers and thunderstorms crossing through the
ILN CWA. This initial line is traveling in a southwest to
northeast fashion, which may graze our extreme northwest zones
of southeast Ohio in the next few hours. SPC has hoisted a
Severe Thunderstorm Watch up for a small fraction of our
forecast area as we monitor this line through the course of the
afternoon and early evening.
In a hi-res guidance sense, it appears the latest HRRR has the
best handle on current events. Looking down line through the
next few hours, it appears this initial line will either clip or
just miss our Perry County, maintaining an unstable atmosphere
for the next line of convection to flourish within. The Slight
Risk of strong to severe thunderstorms will remain in play this
evening as a squall line presses forth into the Ohio River
Valley near sunset. At the time of writing, this line was
crossing the Indiana/Ohio state line with strong winds a few
instances of radar indicated tornadoes. With storms coming in
after dark here in our area, it will lose the help of daytime
heating for convective maintenance, but the threat for damaging
wind, large hail, and tornadoes lingers into our area heading
into late tonight. Locally higher amounts of rainfall in strong
and healthy storms could also result in high water concerns.
The cold front is progged to slowly trek through the forecast
area beginning in the early morning hours and into much of the
day Thursday. Shower and storm chances gradually recede Thursday
afternoon from the west to east as high pressure nudges the
front further east. A few storms along the mountains could pose
a risk for strong winds. Colder air filters in from the
northwest Thursday afternoon, with afternoon highs tumbling down
into the 50s for the lower Ohio Valley.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 1200 PM Wednesday...
Key Points:
* Showers will linger into Thursday night, especially in northwest
Virginia and the eastern mountains of West Virginia
* There will still be a slight chance for showers over the eastern
mountains on Friday
Post-frontal showers will linger into Thursday night as a stream of
vorticity riding along the 500-mb flow pushes into the area from the
southwest. The best support for showers Thursday night will be over
eastern portions of West Virginia and northwest Virginia. There
won't be much of a change in the 500-mb pattern on Friday, and
conditions are expected to remain cloudy for much of the day with a
slight chance of showers across the eastern mountains and
northwestern portions of Virginia. Surface high pressure will build
over the eastern Great Lakes late Friday, which will promote some
partial clearing for portions of southeast Ohio, but much of West
Virginia will likely remain cloudy into Friday night.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 1200 PM Wednesday...
Key Points:
* Sunshine will return on Sunday as high pressure builds into the
area
* Another warming trend is expected by the middle of next week
Clouds are expected to remain over much of the area on Saturday as
an area of low pressure tracks eastward across the Deep South. Much
of the region should remain dry, but it's possible that portions of
northwest Virginia and the eastern mountains of West Virginia
could see a few showers on the far northern edge of that system.
Ridging will finally return over the middle Ohio Valley for
Sunday, which should lead to the return of sunshine and dry
weather areawide.
High pressure will reside over the mid-Atlantic region for the
beginning of the work week, and dry weather with varying amounts of
sunshine is currently expected through the remainder of the forecast
period. However, not all models are in complete agreement with this,
and some show a weak disturbance dropping into the area from
the northwest early on Tuesday, which could potentially lead to
a few showers in some places. However, we are currently leaning
towards the ensemble mean at this time, which favors largely dry
weather through the period. Temperatures will be close to
normal to start the new week, and unseasonable warmth will
return for the middle of the week as ridging strengthens.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 230 PM Wednesday...
VFR conditions hang tight over the area this afternoon ahead of
a cold front progged for later tonight. Mountain cumulus fields
are sprouting and could pose a few isolated thunderstorms that
could graze our eastern terminals before sunset. Main event that
will inflict flight restrictions arrives at the start of the new
Zulu day this evening with a line of convection preceding the
cold front. VCTS was timed out using hi-res guidance for western
sites tonight with a mention of TSRA where confidence was higher
in regards to a strong to possibly severe storm encroaching
certain locations.
Ceilings will initially remain in VFR levels tonight, but
succumb to the cold front itself, slated to enter the Ohio River
Valley shortly after 06Z. Gradual decline into MVFR cigs was
conjured up across all TAF sites for overnight, with the
expectation that ceilings will fall lower into IFR after
daybreak based on the front's location. Not much improvement in
flight conditions are expected for the conclusion of the valid
TAF period in response to the front's slow progression eastward.
Showers remain plausible through much of the day Thursday as
well.
Slightly breezier winds have already been noted this afternoon
across most sites ahead of the advancing disturbance. Winds on
the upwards of 15-25kts may be observed from now into the
overnight hours out of the southwest. A sharp shift out of the
northwest Thursday morning will be a good indication of FROPA.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Tempo groups may be needed this evening as
timing of showers/storms and flight restrictions may vary. VIS
may be worse than forecast within storms.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z THURSDAY...
IFR possible with rain and storms into Thursday night along the
mountains.
&&
.CLIMATE...
Forecast temperatures vs. record temperatures for climate sites today:
-----------------------------------
Site Forecast Record
-----------------------------------
* Charleston 87 89 (1947)
* Huntington 85 88 (1929)
* Parkersburg 85 85 (1947)
* Clarksburg 86 85 (1986)
* Elkins 83 84 (1910)
* Beckley 80 84 (1909)
-----------------------------------
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...MEK/JMC
NEAR TERM...MEK
SHORT TERM...ARJ
LONG TERM...JMC
AVIATION...JLB
CLIMATE...MEK
Hazardous weather outlook, Apr 5, 1:04 PM EST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Charleston WV
204 PM EDT Wed Apr 5 2023
OHZ066-083-084-061815-
Perry-Jackson OH-Vinton-
204 PM EDT Wed Apr 5 2023
...SEVERE THUNDERSTORM WATCH 128 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for portions of southeast Ohio.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-OHZ067-075-076-085>087-061815-
Greenup-Carter-Boyd-Morgan-Athens-Washington-Meigs-Gallia-
Lawrence OH-
204 PM EDT Wed Apr 5 2023
This Hazardous Weather Outlook is for portions of northeast
Kentucky and portions of southeast Ohio.
.DAY ONE...This Afternoon and Tonight.
Scattered severe storms may develop late afternoon into tonight in
advance of a cold front. Damaging winds are the main threat. In
addition, large hail and an isolated tornado may be possible.
Heavy downpours may also lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ105-VAZ003-004-WVZ005>011-013>020-024>034-039-040-515>526-061815-
Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-
Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
204 PM EDT Wed Apr 5 2023
This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia and much of West Virginia.
.DAY ONE...This Afternoon and Tonight.
Isolated severe storms may be possible late this afternoon into
tonight in advance of a cold front. Damaging winds are the main
threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Apr 5, 4:34 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
534 PM EDT Wed Apr 5 2023
OHZ066-052200-
Perry OH-
534 PM EDT Wed Apr 5 2023
...A strong thunderstorm will impact portions of northern Perry
County through 600 PM EDT...
At 531 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lancaster, moving northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph and frequent cloud-to-ground
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Lexington, Somerset, Perry State Forest, Thornport, Crooksville,
Thornville, Junction City and Glenford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern Ohio.
&&
LAT...LON 3992 8241 3991 8217 3982 8217 3982 8208
3978 8207 3966 8237 3974 8236 3974 8241
3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 2131Z 239DEG 72KT 3978 8269
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GWSpecial weather statement, Apr 5, 5:05 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
605 PM EDT Wed Apr 5 2023
OHZ066-067-052215-
Morgan OH-Perry OH-
605 PM EDT Wed Apr 5 2023
...Gusty showers will impact portions of central Perry and
northwestern Morgan Counties through 615 PM EDT...
At 602 PM EDT, Doppler radar was tracking gusty showers near Perry
State Forest, moving northeast at 50 mph.
HAZARD...Wind gusts in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Lexington, Perry State Forest, Crooksville and Junction City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern Ohio.
&&
LAT...LON 3981 8207 3977 8208 3976 8191 3962 8234
3967 8238 3973 8237 3982 8210
TIME...MOT...LOC 2202Z 239DEG 71KT 3981 8214
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
GWThunderstorm Wind, Perry
- When
- April 5, 5:05 PM EST to 5:13 PM EST
- Where
- Perry County, 2.74 mi WSW of Somerset to 0.69 mi N of Somerset
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.790, -82.350
A couple of trees were blown down onto Otterbein Road in Somerset. As the storm continued through the township, more trees and power lines were blown down.
Thunderstorm Wind, Perry
- When
- April 5, 5:22 PM EST
- Where
- Perry County, 0.69 mi N of Somerset
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $200
- Reported by
- 911 Call Center
- Coordinates
- 39.810, -82.300
One tree was blown down across the road at Sheridan Avenue.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Missouri, April 5, 20235 deaths · 4 injured · $2.2 million · EF2 · 5 events
- Tornadoes and Damaging Winds in Kentucky, April 5, 2023$503,000 · EF1 · 11 events
- Tornadoes and Damaging Winds in Ohio, April 5, 2023$562,000 · EF0 · 14 events
- Tornado and Damaging Winds in Indiana, April 5, 2023$465,000 · EF0 · 14 events
- Flash Flood and Hail in Mississippi, April 5, 2023$154,000 · 1 in hail · 6 events
- Tornadoes and Damaging Winds in Kentucky, April 5, 20231 injured · EF1 · 30 events
- Damaging Wind in Missouri, April 5, 2023$150,000 · 70 kt wind · 1 event
- Flash Flooding and Debris Flows in Puerto Rico, April 5 to 8, 2023$74,000 · 0.25 in hail · 12 events
- Tornadoes and Hail in Arkansas, April 5, 2023$50,000 · EF0 · 12 events
- Damaging Winds in Illinois, April 5, 2023$60,000 · 61 kt wind · 3 events
- Damaging Winds in New York, April 5, 2023$54,000 · 74 kt wind · 5 events
- Damaging Winds in Arkansas, April 5, 2023$52,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089255, 1089256.